Antibiotic-associated diarrhea can be deadly

0

DEAR DR. DONOHUE: Will you explain C. diff? Is there a cure? I am told high doses of antibiotics cause it. How can it be prevented? — Anon.

 DEAR DR. DONOHUE: I work in a nursing home where two residents were diagnosed with C. diff. I had taken care of them for one month before being told to wear gloves and a gown. What is C. diff? Is it true that it never goes away? Is it possible I have it and don’t know it? — Anon.

 ANSWER: C. difficile — C. diff for short — is a germ, a bacterium, responsible for a condition called antibiotic-associated colitis. It’s a diarrhea illness. Antibiotics sometimes unwittingly kill off good bacteria living in the digestive tract. That gives the C. diff bacterium a chance to multiply. It’s a germ that makes poisons, toxins that lead to watery and sometimes profuse diarrhea.

 Peculiar and hard to understand is that 3 percent of healthy adults carry this germ in their digestive tracts without having any symptoms. Even more peculiar is that 15 percent to 70 percent of newborn infants have the germ without any serious consequences, in most cases.

Advertisement

 However, when the germ gets a foothold in others, especially older people, who are taking antibiotics, all heck can break loose. The diarrhea usually starts five to 10 days after starting an antibiotic. It can appear as late as 10 weeks after stopping antibiotic treatment.

 Frequently, the only treatment needed is stopping the antibiotic. If that doesn’t work, then either of two other antibiotics, metronidazole or vancomycin, can put an end to the diarrhea and to C. diff. The germ spreads from one patient to others if the hands of health care workers become contaminated with it. Gloves and gowns prevent this from happening. The room of a C. diff patient is thoroughly cleaned with bleach (sodium hypochlorite) after the infected person has been discharged. Infection is prevented through these measures. Anon. 2 probably does not have the germ. Proof positive comes from detecting the toxins in a stool specimen.

 DEAR DR. DONOHUE: I am an 84-year-old male, and I have written to you before, but you haven’t answered me.

 I am in good health. About 10 years ago, I started to get the creeps or chills or something in that order whenever I see someone get hurt or when a person falls or gets cut or burned. This happens even if I see it on TV. I can’t look at it. Is there help out there? — R.W.

 ANSWER: R.W., I understand your consternation, but hasn’t this been going on for 10 years? Why would you want to change now?

 If it’s something that’s greatly disturbing you, I’m sure a mental-health professional can get to the bottom of it with you and desensitize you.

 We make illnesses out of things that really don’t qualify as illnesses. That’s not a rational thing to do. What you describe upsets most people. Unless your reactions to it are disrupting your mental equilibrium and affecting your life, I wouldn’t pursue the issue.

 DEAR DR. DONOHUE: Is it possible that, when an eye is scratched during cataract surgery, a person could get wet macular degeneration?

 Your comments will be greatly appreciated. — J.C.

 ANSWER: Rarely can a definite “no” be given to a medical question. It can here. A scratched eye doesn’t bring on wet macular degeneration.

 Wet macular degeneration comes from the sprouting of fragile blood vessels on the eye’s retina. These vessels leak fluid and blood — the “wet” of wet macular degeneration. It’s the less-common kind of macular degeneration, accounting for only about 10 percent of cases. The loss of fluid and blood from these new vessels is the cause of vision loss.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.

Advertisement
SHARE